Alert archive / Texas / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 747, NWS Norman, OK

June 28, 2008Foard County, Texas

NWS Norman, OK issued this severe thunderstorm warning at Jun 28, 2008, 2:21 PM CDT for Foard County, Texas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 28, 2008, 2:21 PM CDT (19:21 UTC)
Expired
Jun 28, 2008, 3:00 PM CDT
In force
39 min
Issued by
NWS Norman, OK
Area
Storm-based polygon

County Foard County, TX

The radar

The Altus AFB radar (KFDR), 85 km from the middle of the area, began a volume at 19:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 7.4 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2008-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 643 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2008-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 150 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
643 J/kg
Mixed-layer CIN
-364 J/kg
Mixed-layer LCL
2030 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
150 m²/s²
0-3 km storm-relative helicity
179 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 6:55 AM CDT, 7 hours 26 minutes earlier.

Area forecast discussion, Jun 28, 6:55 AM CDT, 7 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
655 AM CDT SAT JUN 28 2008

.UPDATE...
ISSUED A WIND ADVISORY FOR A RELATIVELY LARGE SCALE HEAT BURST
EVENT AFFECTING SEVERAL COUNTIES ACROSS WEST CENTRAL OKLAHOMA. THE
HEAT BURSTS WERE OCCURING WITH WEAKENING CONVECTION ASSOCIATED
WITH A MCV OVER WESTERN OKLAHOMA. WE EXPECTE THE WINDS TO DECREASE
A LITTLE LATER THIS MORNING.

&&

.PREV DISCUSSION... /ISSUED 432 AM CDT SAT JUN 28 2008/

DISCUSSION...
THE SOUTHWARD PROGRESSION OF THE LOW-END MCS OVER SOUTHWEST OKLAHOMA
THIS MORNING HAS SLOWED WITH THE GUST FRONT NOW MOVING INTO NORTH
TEXAS...WELL SOUTH OF THE CONVECTION. IT NOW APPEARS LESS LIKELY
THAT THE RAIN ASSOCIATED WITH THIS SYSTEM WILL MAKE VERY MUCH
PROGRESS INTO NORTH TEXAS. MEANWHILE... A FEW SHOWERS AND T-STORMS
WERE ALSO BUBBLING UP ACROSS CENTRAL OKLAHOMA. THIS ACTIVITY IS
DEVELOPING SOUTH AND SOUTHWEST... APPARENTLY BEING AIDED BY THE
OUTFLOW BOUNDARY FROM THE WESTERN OKLAHOMA MCS. FARTHER TO THE
NORTH... SCATTERED ELEVATED THUNDERSTORMS IN WEST CENTRAL KANSAS
WERE BEHIND THE COLD FRONT. THIS ACTIVITY WILL LIKELY CONTINUE TO
MOVE SSE AND COULD REACH PARTS OF NORTHERN OKLAHOMA LATER THIS
MORNING.

EARLY THIS MORNING... THE COLD FRONT LIKELY EXTENDED ACROSS SOUTH
CENTRAL KANSAS INTO THE NORTHERN TEXAS PANHANDLE. THE FRONT IS
EXPECTED TO CONTINUE TO MOVE SOUTH TODAY... AND WILL LIKELY MOVE
INTO CENTRAL OKLAHOMA THIS AFTERNOON. THE NAM MOVES THE EFFECTIVE
FRONT THROUGH THE AREA MORE QUICKLY TODAY THAN DOES THE GFS...
POSSIBLY DUE TO THE DEVELOPMENT OF A COLD POOL AS THE NAM
DEVELOPS MORE PRECIPITATION THAN THE GFS. IN ADDITION TO THE
FRONT... WE MAY ALSO SEE THE REMNANTS OF OUTFLOW BOUNDARY OVER
NORTHEAST OKLAHOMA... GENERATED BY T-STORM ACTIVITY IN SOUTHEAST
KANSAS... AND POSSIBLY A SECOND BOUNDARY OVER WESTERN OR CENTRAL
OKLAHOMA INTO NORTH TEXAS. ADDITIONAL T-STORM DEVELOPMENT IS
EXPECTED TODAY NEAR THE FRONT AND ANY OUTFLOW BOUNDARIES THAT
MAINTAIN A SUFFICIENT IDENTITY.

THE INCREASING AMPLITUDE OF THE WESTERN U.S. RIDGE RESULTS IN A
MORE NORTHERLY FLOW ALOFT OVER THE PLAINS STATES. THIS IN TURN
HELPS TO BUILD THE SURFACE RIDGE SOUTH THROUGH THE REGION OVER THE
WEEKEND... PUSHING THE FRONT AND ASSOCIATED CONVECTION SOUTH OF
THE CWA EARLY SUNDAY. MEANWHILE... THE MODELS ARE CONSISTENT IN
SHOWING THE CHANGE TO A DRIER SYNOPTIC SCALE AIRMASS BEGINNING TO
SPREAD INTO NORTHERN OKLAHOMA TONIGHT. SOMEWHAT COOLER WEATHER IS
ALSO EXPECTED FOR A COUPLE DAYS.

IN THE LONGER TERM... WHILE THERE COULD BE A STORM OR TWO MAINLY
ACROSS NORTHERN OKLAHOMA AROUND MID WEEK... THE STRONGER SIGNAL
APPEARS TO BE THURSDAY NIGHT AS THE GFS INDICATES A FRONT MOVING
INTO NORTHERN OKLAHOMA. WE WILL CARRY LOW POPS INTO SATURDAY AS
THE FRONT LINGERS IN THE AREA.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  91  67  89  63 /  50  50  10  10
HOBART OK         94  69  90  63 /  60  40  10   0
WICHITA FALLS TX  94  71  90  65 /  20  40  20  10
GAGE OK           90  59  85  58 /  30  30  10   0
PONCA CITY OK     89  61  86  59 /  50  30   0  10
DURANT OK         95  69  89  64 /  20  50  20  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...WIND ADVISORY UNTIL 9 AM CDT THIS MORNING FOR OKZ014>017-021>024-
     027-034-035.

TX...NONE.
&&

22/32
Hazardous weather outlook, Jun 28, 11:55 AM CDT, 2 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1155 AM CDT SAT JUN 28 2008

OKZ004>048-050>052-TXZ083>090-291300-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1155 AM CDT SAT JUN 28 2008

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT
ACROSS MUCH OF OKLAHOMA AND WESTERN NORTH TEXAS.

LOCATION...
THE SLIGHT RISK INCLUDES THE AREA SOUTHEAST OF A LINE FROM CHEYENNE
TO FAIRVIEW TO MEDFORD...ALL THE WAY TO THE RED RIVER...AND ALSO
INCLUDES WESTERN NORTH TEXAS.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM 4 PM
THROUGH 1 AM.

IMPACTS...
LARGE HAIL MAINLY AROUND QUARTER SIZE...BUT LOCALLY UP TO GOLF BALL
SIZE...WIND GUSTS TO 65 MPH...HEAVY RAIN...AND FREQUENT LIGHTNING.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS...ESPECIALLY IN
THE AFTERNOON AND EVENING.

DISCUSSION...
A COLD FRONT...CURRENTLY EXTENDING FROM WEST CENTRAL INTO NORTH
CENTRAL OKLAHOMA...WILL CONTINUE TO PUSH SLOWLY SOUTHWARD THIS
AFTERNOON.   CLOUD COVER WILL LIKELY LIMIT THE AMOUNT OF HEATING
AHEAD OF THE FRONT THIS AFTERNOON...BUT LESS CLOUD COVER OVER
NORTH TEXAS AND SOUTHERN OKLAHOMA WILL ALLOW THE ATMOSPHERE TO
BECOME MODERATELY UNSTABLE.  WARM MID LEVEL TEMPERATURES MAY
PREVENT SURFACE BASED THUNDERSTORMS FROM DEVELOPING...BUT HIGHER
BASED SHOWERS AND THUNDERSTORMS WILL LIKELY FORM BEHIND THE
SURFACE FRONT.  ELEVATED INSTABILITY SHOULD BE SUFFICIENT FOR
SOME SEVERE STORMS BUT THE OVERALL DEEP LAYER SHEAR MAY
LIMIT ORGANIZED SEVERE STORMS.  AS THE FRONT PUSHES SOUTHWARD
THIS EVENING AND OVERNIGHT...THE OVERALL RISK FOR SEVERE
THUNDERSTORMS WILL GRADUALLY DECREASE ACROSS NORTHERN AND CENTRAL
OKLAHOMA WITH A CONTINUED CHANCE FOR LARGE HAIL AND DAMAGING WINDS
OVER THE SOUTHERN THIRD OF THE RISK AREA.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SUNDAY JUN 29.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...60 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

THUNDERSTORM OUTLOOK...
A FEW THUNDERSTORMS COULD LINGER SUNDAY MORNING NEAR AND SOUTH OF
THE RED RIVER...ENDING BY MIDDAY. SEVERE WEATHER IS NOT EXPECTED
SUNDAY. THEN...HIGH PRESSURE WILL SETTLE INTO THE PLAINS...DRIVING A
COLD FRONT TO THE GULF COAST. THIS WILL PROVIDE QUIET WEATHER FOR A
FEW DAYS...UNTIL THE NEXT FRONT INTRODUCES A CHANCE FOR
THUNDERSTORMS NEXT THURSDAY AND FRIDAY.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT
7 AM...SUNDAY.

SIX

In the hours before

Special weather statement, Jun 28, 1:55 PM CDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
155 PM CDT SAT JUN 28 2008

OKZ045-281915-
JEFFERSON OK-
155 PM CDT SAT JUN 28 2008

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR JEFFERSON COUNTY.

A STRONG THUNDERSTORM WAS LOCATED OVER ADDINGTON AT 155 PM CDT...
MOVING SOUTHEAST AT 13 MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

PEOPLE IN JEFFERSON COUNTY SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.

24
Local storm report, Jun 28, 2:08 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
208 PM CDT SAT JUN 28 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 PM     HAIL             WAURIKA                 34.17N 98.00W
06/28/2008  E1.00 INCH       JEFFERSON          OK   AMATEUR RADIO

0206 PM     HAIL             WAURIKA                 34.17N 98.00W
06/28/2008  E1.75 INCH       JEFFERSON          OK   AMATEUR RADIO

&&

DW
Local storm report, Jun 28, 2:11 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
211 PM CDT SAT JUN 28 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     HAIL             WAURIKA                 34.17N 98.00W
06/28/2008  E2.00 INCH       JEFFERSON          OK   AMATEUR RADIO

&&

DW
Special weather statement, Jun 28, 2:15 PM CDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
215 PM CDT SAT JUN 28 2008

TXZ086-090-281930-
WICHITA TX-CLAY TX-
215 PM CDT SAT JUN 28 2008

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR CLAY AND WICHITA COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED OVER IOWA PARK AT 215 PM
CDT...MOVING EAST AT 17 MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.
Local storm report, Jun 28, 2:17 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
217 PM CDT SAT JUN 28 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0211 PM     HAIL             WAURIKA                 34.17N 98.00W
06/28/2008  E1.75 INCH       JEFFERSON          OK   EMERGENCY MNGR

            DOWNTOWN

&&

DW

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 7:42 PM CDTSevere Thunderstorm WarningOUNAlfalfa, Grant48 min
Jun 27, 8:27 PM CDTSevere Thunderstorm WarningOUNAlfalfa48 min
Jun 27, 9:14 PM CDTSevere Thunderstorm WarningOUNAlfalfa46 min
Jun 27, 10:02 PM CDTSevere Thunderstorm WarningOUNAlfalfa43 min
Jun 28, 6:51 AM CDTWind AdvisoryOUNBeckham, Blaine, Caddo, Canadian, Custer, Dewey and 5 more2 hr
Jun 28, 2:02 PM CDTSevere Thunderstorm WarningOUNJefferson43 min
Jun 28, 2:45 PM CDTSevere Thunderstorm WarningOUNJefferson45 min
Jun 28, 2:53 PM CDTSevere Thunderstorm WarningOUNCarter, Love67 min
Jun 28, 2:55 PM CDTSevere Thunderstorm WarningOUNCotton50 min
Jun 28, 3:32 PM CDTSevere Thunderstorm WarningOUNJohnston43 min
Jun 28, 3:52 PM CDTSpecial Weather StatementOUNCarter10 min
Jun 28, 2:18 PM CDTSevere Thunderstorm WarningOUNClay, Wichita42 min
Jun 28, 2:39 PM CDTSevere Thunderstorm WarningOUNBaylor51 min
Jun 28, 2:41 PM CDTSevere Thunderstorm WarningOUNKnox49 min
Jun 28, 2:56 PM CDTSevere Thunderstorm WarningOUNFoard64 min
Jun 28, 3:30 PM CDTSevere Thunderstorm WarningOUNFoard, Knox60 min
Jun 28, 3:35 PM CDTSevere Thunderstorm WarningOUNBaylor55 min
Jun 28, 3:45 PM CDTSevere Thunderstorm WarningOUNArcher60 min
Jun 28, 4:44 PM CDTAreal Flood AdvisoryOUNArcher, Clay3 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.